New Mexico, 2019Drought in New Mexico, January 1 to 31, 2019
January 1 to 31, 2019 · NWS ABQ · 23 events in 23 counties and zones
Moderate to severe drought conditions across portions of western and central New Mexico at the end of December 2018 improved only slightly through January 2019. However, exceptional drought conditions over the northwestern half of the state improved significantly for January.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions across portions of western and central New Mexico at the end of December 2018 improved only slightly through January 2019. However, exceptional drought conditions over the northwestern half of the state improved significantly for January. Severe drought conditions improved to 33 percent of the state, of which around 15 percent was deemed extreme drought or worse. Exceptional drought improved to roughly 1 percent of New Mexico. Precipitation amounts for January 2019 ranged from around one half inch to three inches of parts of central and northern New Mexico. Several winter storm systems that moved across the state at the end of December 2018 and the beginning of January 2019 brought much needed snowfall to the region, especially across the northwest. Snow pack conditions continued to improve across the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 31, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1040 PM MST Mon Dec 31 2018
.AVIATION...
06Z TAF CYCLE
Mts obscured. Upper low stretched over UT and into nrn AZ at 05Z to
sink swd into central AZ by 01/23Z. A cold front backed up to the
east slopes of the central mountain chain will continue moving west
and south producing an east to se canyon wind into the RGV with
gusts to 40 or 45 kts at KABQ aft about 06Z. Expect widespread MVFR
to IFR cigs/vsbys in snow and freezing fog over nrn and central NM
thru 01/15Z.
&&
.PREV DISCUSSION...330 PM MST Mon Dec 31 2018...
.SYNOPSIS...
A deep low pressure system is quickly gaining organization as it
drops west of the Four Corners region. This disturbance will continue
to feed deteriorating weather conditions into New Mexico tonight and
into New Year's Day. Widespread snow and wintry travel are expected
for much of northern and central New Mexico through Tuesday night
with hefty accumulations expected for some locations, especially in
the higher mountainous terrain. In addition, cold temperatures will
linger through late week with many locations observing several
consecutive days of sub-freezing readings. Bitter wind chills will
also be observed in some locations tonight and Tuesday, including
eastern portions of the Albuquerque metro area where canyon winds
will turn very gusty. By this weekend, temperatures will be creeping
closer to normal for early January.
&&
.DISCUSSION...
Extremely cold core low is dropping southward into AZ and should
begin to slowly turn more southeastward over the next 24 to 36 hours.
The synoptic cold pool aloft is quite impressive with this, hosting a
large mass of -36C air at 500 mb, and this was confirmed from the
Elko, NV morning balloon release. While the jet strength surrounding
the low is not quite as stout as the last storm to impact NM, it is
healthy nonetheless with ample baroclinicity approaching an already
cold Land of Enchantment.
Winter Storm Warnings were tweaked for an earlier start time to
account for initial snow bands that developed this afternoon. Water
vapor and IR satellite trends appear to be in-line with earlier model
prognoses for the most part with a healthy precipitation shield
starting to come to fruition over AZ and western NM. Therefore, have
not altered the spatial orientation of Winter Storm
Warnings/Advisories, however, the Union and Quay county zones will
need to be monitored closely to ensure precipitation associated with
the back door front does not get too hefty; at this point it appears
to mostly stay in a 1 to 2 inch range there.
Look for the low to shift over northeastern AZ by dawn New Year's
Day with the back door front advancing over all of eastern NM and
into the Rio Grande valley. A southwest-northeast oriented swath of
precipitation should drop moderate to heavy snow over many
southwestern, west central, and northern zones where upper level
diffluence will be juxtaposed with mid-level frontogenesis. The
northeast to east central zones will be driven mostly by
frontogenetical forcing and upslope flow, generally maximizing along
the east faces of the Sangres, the Clines Corners ridge, and the east
faces of the Sandia/Manzanos. The gusty east canyon winds will surge
into ABQ and other gap/canyon-favored locales this evening, likely
producing snow shadows near and immediately west of these areas. This
certainly adds extra challenges in forecast messaging as the
accumulation variances will be large, and of course amplified by
topography.
Into NYD, the low will fill in some and take on a horizontal
stretching along a southwest to northeast axis. This will shift the
best forcing (along a parallel axis) a bit farther east into NM while
frontogenetical forcing begins to subside in the northeast and east
central along with a gradually weakening upslope component. Forecast
models are in agreement, and insistent, that the Sacramentos and
Capitan mountains will not be favorably placed for great dynamics
aloft and while upslope will be present, it will be weaker than areas
farther to the north. Therefore, the current Winter Weather
Advisories for the Tularosa valley and Sacramentos/Capitans may have
trouble verifying until later.
Due to the horizontal stretching of the low, far reaching vorticity
lobes will cause the low to pinwheel and wobble its track a bit
erratically. It is now forecast to wobble toward southeastern AZ into
early Wednesday before quickly swinging into southern NM by late in
the day, filling in and weakening through this time. This would re-
focus precipitation over the west central to southwestern zones
Tuesday night into early Wednesday, before gradually
decreasing/dissipating eastward into the afternoon. Not until
Wednesday night is the low projected to exit into west TX, leaving
behind a very cold airmass.
Clearing skies will nudge temperatures up slightly on Thursday, but
readings will still be 10 to 20 degrees below early January
climatology for most locales. Upper level ridge axis will approach
the western border of NM by Friday with a few more degrees of
warming, but still not quite up to normal. Friday would be the first
day that the temperatures would breach the freezing mark in
Albuquerque and many other locales.
Vast differences are in the extended model solutions with the GFS
drawing in a deep, lower latitude trough with a subtropical tap of
moisture by Sunday. The ECMWF counterpart cuts off this opportunity
with just progressive zonal flow and dampened perturbations.
52
&&
.FIRE WEATHER...
The 3rd in a series of winter storms has begun to impact the Land of
Enchantment today. Snow, heavy at times, will continue to expand
across much of northern and central NM tonight through Tuesday as an
upper level storm system sags into northern AZ, and upslope flow
behind a back door front persists across the eastern plains. The
front should push through gaps in the mountain chain this evening,
and strong gap winds are expected once again. Gusts between 45 and 55
mph are expected below canyons in the Rio Grande Valley. The upper
level low pressure system will slowly meander around Arizona through
early Wednesday morning before shifting eastward during the afternoon
and evening hours. The heaviest snow will fall across the western
2/3rds of the state, while the eastern plains should get a bit less
snow than the last system overall.
Temperatures have been quite cold and this will persist through at
least Wednesday before a slow warmup begins Thursday and continues
through the weekend thanks to weak ridging moving over the area.
Widespread poor ventilation will be the rule through the weekend.
Another storm system may arrive Sunday, but models are still at odds
with the details of how warm, strong and fast the system will be.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight MST Tuesday night for the
following zones... NMZ501>524-527>529-531>533-537.
Winter Weather Advisory until midnight MST Tuesday night for the
following zones... NMZ525-526-539.
&&
Hazardous weather outlook, Dec 31, 3:11 AM MST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MST Mon Dec 31 2018
NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MST Mon Dec 31 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Another significant winter storm will target New Mexico today through
New Year's Day with bitterly cold temperatures, snow, wind, blowing
snow, freezing fog, low visibility, and major travel impacts. This
storm will likely focus the higher snowfall amounts over northern and
western New Mexico, as well as the high plains of eastern New
Mexico. The Albuquerque metro area also has potential to pick up
accumulating snowfall, however strong east winds will likely limit
amounts significantly in some areas. The coldest temperatures since
2013 are expected across the area from New Year's Day through
Thursday morning. Bitter cold will also increase the potential for
frozen and burst water pipes, especially in vacant buildings during
the holiday period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Bitter cold overnight lows Thursday and Friday mornings will once
again increase the potential for frozen and burst water pipes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
33
In the hours before
Local storm report, Dec 31, 6:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM SNOW 7 ESE CHUPADERO 35.79N 105.80W
12/31/2018 E2.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0400 PM SNOW 5 SSW TOADLENA 36.17N 108.93W
12/31/2018 E4.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
0529 PM SNOW RAMAH 35.13N 108.49W
12/31/2018 M6.0 INCH MCKINLEY NM TRAINED SPOTTER
NM 53 IS SNOW PACKED AND ICY WITH LESS THAN ONE QUARTER
OF A MILE VISIBILITY BETWEEN PINE HILL AND RAMAH.
0536 PM SNOW 4 N LA PLATA 36.99N 108.19W
12/31/2018 E4.0 INCH SAN JUAN NM TRAINED SPOTTER
0545 PM SNOW 5 ESE RED RIVER 36.68N 105.33W
12/31/2018 E3.5 INCH COLFAX NM OTHER FEDERAL
RED RIVER PASS SNOTEL.
0545 PM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
12/31/2018 E2.5 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0545 PM SNOW 9 E CUBA 36.02N 106.80W
12/31/2018 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
VACAS LOCAS SNOTEL.
0545 PM SNOW 11 ENE RED RIVER 36.78N 105.23W
12/31/2018 E5.0 INCH COLFAX NM OTHER FEDERAL
SHUREE SNOTEL.
0549 PM SNOW 5 WSW PREWITT 35.33N 108.12W
12/31/2018 E5.0 INCH MCKINLEY NM TRAINED SPOTTER
0559 PM SNOW 3 SW FARMINGTON 36.73N 108.22W
12/31/2018 M2.5 INCH SAN JUAN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201801927
EVENT NUMBER ABQ201801928
EVENT NUMBER ABQ201801929
EVENT NUMBER ABQ201801930
EVENT NUMBER ABQ201801931
EVENT NUMBER ABQ201801932
EVENT NUMBER ABQ201801933
EVENT NUMBER ABQ201801934
EVENT NUMBER ABQ201801935
EVENT NUMBER ABQ201801936
SHOEMAKELocal storm report, Dec 31, 7:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW CHAMA 36.89N 106.58W
12/31/2018 M5.5 INCH RIO ARRIBA NM CO-OP OBSERVER
0600 PM SNOW 1 ESE ABBOTT 36.30N 104.25W
12/31/2018 M1.0 INCH COLFAX NM CO-OP OBSERVER
0611 PM SNOW 2 NNW MILAN 35.21N 107.91W
12/31/2018 M2.0 INCH CIBOLA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201801937
EVENT NUMBER ABQ201801938
EVENT NUMBER ABQ201801939
99Local storm report, Dec 31, 7:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW 4 E GALLUP 35.53N 108.67W
12/31/2018 E2.5 INCH MCKINLEY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201801940
99Drought, West Central Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 for areas around Gallup improved to extreme in January 2019.
Drought, San Francisco River Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 improved to moderate drought in January 2019.
Drought, Northwest Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme in January 2019. Far eastern portions of the area remained in exceptional drought.
Drought, Far Northwest Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Parts of northeast San Juan County remained in exceptional drought.
Drought, Chuska Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, Northwest Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, West Central Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from December 2018 improved to severe drought in January 2019.
Drought, Southwest Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 continued through January 2019.
Drought, West Central Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 continued through January 2019.
Drought, San Juan Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, Jemez Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from December 2018 continued through January 2019.
Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Far northeastern Taos County remained in exceptional drought.
Drought, West Slopes of the Sangre de Cristo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from December 2018 continued through January 2019. Far northeast Santa Fe County improved to severe drought.
Drought, East Slopes of the Sangre de Cristo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Extreme drought conditions improved to severe in January.
Drought, Upper Rio Grande Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, Lower Chama River Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.
Drought, Raton Ridge/Johnson Mesa
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from December 2018 improved to severe drought in January 2019.
Drought, Far Northeast Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 continued through January 2019.
Drought, Central Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions over northwest portions of the area from December 2018 improved to moderate drought in January 2019.
Drought, Estancia Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions over southern Santa Fe from December 2018 improved to moderate drought in January 2019.
Drought, Santa Fe Metro Area
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 continued through January 2019.
Drought, Southwest Chaves County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from December 2018 continued through January 2019.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795327, 795328, 795331, 795332, 795334, 795335, 795338, 795339, 795340, 795341, 795343, 795344, 795345, 795346, 795347, 795348, 795349, 795351, 795352, 795354, 795355, 795357, 795358.